Advances in Applied Probability

A self-normalized central limit theorem for Markov random walks

Cheng-Der Fuh and Tian-Xiao Pang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Motivated by the study of the asymptotic normality of the least-squares estimator in the (autoregressive) AR(1) model under possibly infinite variance, in this paper we investigate a self-normalized central limit theorem for Markov random walks. That is, let {Xn, n ≥ 0} be a Markov chain on a general state space X with transition probability P and invariant measure π. Suppose that an additive component Sn takes values on the real line R, and is adjoined to the chain such that {Sn, n ≥ 1} is a Markov random walk. Assume that Sn = ∑k=1nξk, and that {ξn, n ≥ 1} is a nondegenerate and stationary sequence under π that belongs to the domain of attraction of the normal law with zero mean and possibly infinite variance. By making use of an asymptotic variance formula of Sn / √n, we prove a self-normalized central limit theorem for Sn under some regularity conditions. An essential idea in our proof is to bound the covariance of the Markov random walk via a sequence of weight functions, which plays a crucial role in determining the moment condition and dependence structure of the Markov random walk. As illustrations, we apply our results to the finite-state Markov chain, the AR(1) model, and the linear state space model.

Article information

Adv. in Appl. Probab., Volume 44, Number 2 (2012), 452-478.

First available in Project Euclid: 16 June 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems
Secondary: 60J25: Continuous-time Markov processes on general state spaces

Self-normalized central limit theorem Markov random walk Poisson equation domain of attraction of the normal law


Fuh, Cheng-Der; Pang, Tian-Xiao. A self-normalized central limit theorem for Markov random walks. Adv. in Appl. Probab. 44 (2012), no. 2, 452--478. doi:10.1239/aap/1339878720.

Export citation


  • Anderson, T. W. (1959). On asymptotic distributions of estimates of parameters of stochastic difference equations. Ann. Math. Statist. 30, 676–687.
  • Basawa, I. V. and Prakasa Rao, B. L. S. (1980). Statistical Inference for Stochastic Processes. Academic Press, London.
  • Bentkus, V. and Götze, F. (1996). The Berry-Esseen bound for Student's statistic. Ann. Prob. 24, 491–503.
  • Bertail, P. and Clémençon, S. (2006). Regeneration-based statistics for Harris recurrent Markov chains. In Dependence in Probability and Statistics (Lecture Notes Statist. 187), Springer, New York, pp. 3–54.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd edn. John Wiley, New York.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation. Cambridge University Press.
  • Bolthausen, E. (1982). The Berry-Esseén theorem for strongly mixing Harris recurrent Markov chains. Z. Wahrscheinlichkeitsth. 60, 283–289.
  • Bradley, R. C. (1988). A central limit theorem for stationary $\rho$-mixing sequences with infinite variance. Ann. Prob. 16, 313–332.
  • Brockwell, P. J. and Davis, R. A. (1991). Time Series: Theory and Methods, 2nd edn. Springer, New York,
  • Chen, X. (1999). The law of the iterated logarithm for functionals of Harris recurrent Markov chains: self-normalization. J. Theoret. Prob. 12, 421–445.
  • Chow, Y. S. and Teicher, H. (1998). Probability Theory, Independence, Interchangeability, Martingales. Springer, New York.
  • Csörgő, M., Lin, Z. Y. and Shao, Q. M. (1994). Studentized increments of partial sums. Sci. China A 37, 265–276.
  • Csörgő, M., Szyszkowicz, B. and Wang, Q. (2003a). Darling-Erdös theorem for self-normalized sums. Ann. Prob. 31, 676–692.
  • Csörgő, M., Szyszkowicz, B. and Wang, Q. (2003b). Donsker's theorem for self-normalized partial sums processes. Ann. Prob. 31, 1228–1240.
  • De la Peña, V. H., Lai, T. L. and Shao, Q.-M. (2009). Self-Normalized Processes. Springer, Berlin.
  • Diebold, F. X. and Inoue, A. (2001). Long memory and regime switching. J. Econometrics 105, 131–159.
  • Faure, M. (2002). Self-normalized large deviations for Markov chains. Electron. J. Prob. 7, 31pp.
  • Fuh, C.-D. (2006). Efficient likelihood estimation in state space models. Ann. Statist. 34, 2026–2068.
  • Fuh, C.-D. and Hu, I. (2007). Estimation in hidden Markov models via efficient importance sampling. Bernoulli 13, 492–513.
  • Fuh, C.-D. and Zhang, C.-H. (2000). Poisson equation, moment inequalities and quick convergence for Markov random walks. Stoch. Process Appl. 87, 53–67.
  • Giné, E., Götze, F. and Mason, D. M. (1997). When is the Student $t$-statistic asymptotically standard normal? Ann. Prob. 25, 1514–1531.
  • Griffin, P. S. and Kuelbs, J. D. (1989). Self-normalized laws of the iterated logarithm. Ann. Prob. 17, 1571–1601.
  • Hall, P. and Seneta, E. (1988). Products of independent, normally attracted random variables. Prob. Theory Relat. Fields 78, 135–142.
  • Jing, B.-Y., Shao, Q.-M. and Wang, Q. (2003). Self-normalized Cramér-type large deviations for independent random variables. Ann. Prob. 31, 2167–2215.
  • Kulik, R. (2006). Limit theorems for self-normalized linear processes. Statist. Prob. Lett. 76, 1947–1953.
  • Lai, T. L. and Shao, Q.-M. (2007). Self-normalized limit theorems in probability and statistics. In Asymptotic Theory in Probability and Statistics with Applications, eds T. L. Lai, L. Qian and Q.-M. Shao. International Press, Somerville, MA, pp. 3–43.
  • Lifshits, B. A. (1978). On the central limit theorem for Markov chains. Theory Prob. Appl. 23, 279–296.
  • Lin, Z. (1996). A self-normalized Chung-type law of the iterated logarithm. Theory Prob. Appl. 41, 791–798.
  • Maxwell, M. and Woodroofe, M. (2000). Central limit theorems for additive functionals of Markov chains. Ann. Prob. 28, 713–724.
  • McElroy, T. and Politis, D. (2007). Self-normalization for heavy-tailed time series with long memory. Statistica Sinica 17, 199–220.
  • Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • Nagaev, S. V. (1957). Some limit theorems for stationary Markov chains. Theory Prob. Appl. 2, 378–406.
  • Ney, P. and Nummelin, E. (1987). Markov additive processes. I. Eigenvalue properties and limit theorems. Ann. Prob. 15, 561–592.
  • Nummelin, E. (1978). A splitting technique for Harris recurrent Markov chains. Z. Wahrscheinlichkeitsch. 43, 309–318.
  • Peligrad, M. and Shao, Q. M. (1994). Self-normalized central limit theorem for sums of weakly dependent random variables. J. Theoret. Prob. 7, 309–338.
  • Roussas, G. G. (1969a). Nonparametric estimation in Markov processes. Ann. Inst. Statist. Math. 21, 73–87.
  • Roussas, G. G. (1969b). Nonparametric estimation of the transition distribution function of a Markov process. Ann. Math. Statist. 40, 1386–1400.
  • Shao, Q.-M. (1997). Self-normalized large deviations. Ann. Prob. 25, 285–328. \endharvreferences